Hydralazine may induce amenorrhea in Premenopausal Patient, according to a recently published Case study. The case reported by Dr Kwadwo Yeboah atUniversity of North Carolina at Chapel Hill and colleagues has appeared in Clinical Therapeutics.
Several antihypertensive medications have been associated with various forms of sexual dysfunction. Administration of spironolactone in standard dosage to nine women with mild renal disease has also reportedly resulted in amenorrhea in six and marked menstrual irregularity in a seventh. Discontinuation of therapy resulted in normal menstrual periods within two months in every patient.
The case describes the development of amenorrhea following initiation of hydralazine in a 31-year-old premenopausal female patient with stage 3 chronic kidney disease (CKD) and hypertension.
The patient presented to the nephrology clinic for CKD management, after having discontinued her antihypertensive medications due to side effects. She also expressed her desire to become pregnant. When her physical examination revealed bradycardia, hydralazine 10mg twice daily was initiated. One month later, the patient reported an at-home blood pressure reading of 138/96, therefore her dose of hydralazine was increased to 20mg twice daily.
At the patient’s next follow-up visit, she complained of amenorrhea following the initiation of hydralazine 11 weeks prior. Hydralazine was then tapered over 3 to 5 days and permanently discontinued. The study authors reported that the patient’s hypertension was then managed through a reduction in her sodium bicarbonate dosage as well as through lifestyle modifications (exercise, hydration, and a balanced diet). The patient was closely monitored and menstruation resumed 13 days after her follow-up visit.
“The Naranjo adverse drug reaction probability scale was used to assess the probability that hydralazine was associated with the patient’s amenorrhea,” the study authors explained. A score of 6 was calculated, therefore indicating “a probable relationship between the development of amenorrhea and hydralazine therapy.”
This case highlights a possible relationship between the administration of hydralazine and the development of amenorrhea. Although reversible, it is important for healthcare providers to be aware of this association and counsel patients accordingly.
For further reference log on to :
Yeboah KA, Allspaw A, Al-Makki A, Shepler BM. Hydralazine-Associated Amenorrhea in a Premenopausal Patient With Chronic Kidney Disease: A Case Report and Review of Literature.